Alert archive / Maryland / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 164, NWS Baltimore/Washington

July 21, 2003Washington County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 21, 2003, 7:28 PM EDT for Washington County, Maryland. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2003, 7:28 PM EDT (23:28 UTC)
Expired
Jul 21, 2003, 8:00 PM EDT
In force
32 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Washington County, MD

The radar

The Sterling radar (KLWX), 75 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:00 PM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 21, 3:00 PM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT MON JUL 21 2003

...SHORT TERM (TNGT AND TUE)...

UPR LVL TROF WL SWEEP ACROSS THE REGION TONIGHT...BUT MAINLY GIVING
US A GLANCING BLOW WITH BEST DYNAMICS REMAINING N OF OUR CWA. BUT
FIRST HAVE TO DEAL WITH SHORT TERM CONVECTIVE POTENTIAL. SCATTERED
THUNDERSTORMS HAVE FORM OVER PORTIONS OF THE SHENANDOAH AND POTOMAC
HIGHLAND IN GOOD INSTABILITY AXIS. MID-LVL SHEAR IS NOT IMPRESSIVE
ALTHOUGH INSTABLITY ACTUALLY QUITE GOOD. THINK THE AREA W OF THE
BLUE RIDGE COULD SEE ISOLATED SVR DUE TO DAMAGING WINDS WITH STORMS
OVER THE NEXT FEW HOURS. THEN AS THE EVENING BEGINS...LOTS OF DEBRI
CLOUDS AND LOSS OF INSOLATION WL DIMINISH THREAT OF SVR. UPR LVL
VORT AXIS COULD BE SUFF TO MAINTAIN A BROKEN LINE OF RW/TRW THROUGH
EARLY EVENING...THEN ACTIVITY SHOULD DIMINISH OVERNIGHT.

FOR TUE...SLOW MOVING FRNTL SYSTEM WL AFFECT THE REGION. 12Z ETA
SWEEPS THROUGH ONE BATCH OF MOISTURE EARLY IN THE DAY...THEN COULD
ACTUALLY SEE SOME SUNSHINE BEFORE ANOTHER BATCH OF MOISTURE AHEAD OF
A WEAK WAVE MOVES FROM SW TO NE ACROSS THE CWA BY MID AFTN. SVR
THREAT FOR TUE WL DEPEND UPON JUST HOW MUCH SUN GETS THROUGH. EVEN
IF WE GET SOME SUN...SHEAR PROFILES DO NOT LOOK ALL THAT IMPRESSIVE.
WL KEEP CHC GOING FOR TUE.

ON THE MARINE...SEEING LOTS OF GUSTS ON/NEAR THE BAY IN THE LOW 20S
SO SCA WL CONT FOR THIS PCKG.

SMZ

EXTENDED (TUE NIGHT-MONDAY)...
SHORT AND MEDIUM RANGE MODELS CONTINUE TO TREND TOWARDS COLD FRONT
SLOWING DOWN ON WEDNESDAY AND HANGING ACROSS THE EASTERN AND
SOUTHERN ZONES THROUGH THURSDAY. AIRMASS THEN DRIES OUT FOR FRIDAY
THROUGH SUNDAY. A BRIEF BREAK IN STAGNANT UPPER PATTERN FOR LATE
WEEK INTO THE WEEKEND. RIDGE REMAINS IN THE WEST WITH FLAT FLOW IN
THE EAST. EAST COAST TROUGH REDEVELOPS AS LOW PRESSURE OVER CANADA
DIGS SOUTHWARD ON MONDAY.

WILL KEEP CHANCE POPS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT THEN
TAPER OFF THURSDAY. EVIDENT FROM AREA CROSS SECTIONS...BEST LIFT AND
DEEPER MOISTURE COME INTO PHASE DURING THE DAY WEDNESDAY...ENHANCED
UPPER JET. PWATS WILL AVERAGE 1.5 IN WEST AND GREATER THAN 2 IN EAST
DURING THE PERIOD.  LIKELY POPS IN ORDER...BUT WILL LEAVE AT HIGH
END CHANCE (50%) FOR NOW.  WITH THE TIGHTER GRADIENT AND THE TRACK
OF THE SURFACE LOW...WINDS EXPECTED TO REACH SCA CRITERIA TUESDAY
AND WEDNESDAY.

HIGH PRESSURE DEVELOPS OVER THE AREA FRIDAY AND SLIDES SOUTHEAST
SATURDAY. RETURN FLOW BECOMES ESTABLISHED BY SUNDAY IN ADVANCE
OF APPROACHING SHORTWAVE FOR MONDAY. WILL CARRY A SLIGHT CHANCE POP.
/CPW

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Jul 21, 11:15 AM EDT, 8 hours 13 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-220930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
ACROSS THE VIRGINIA SHENANDOAH VALLEY...POTOMAC HIGHLANDS INCLUDING
THE EASTERN WEST VIRGINIA PANHANDLE AND WESTERN MARYLAND. PRIMARY
THREAT TIME WILL BE FROM ABOUT 3 PM THROUGH 7 PM. THE MAIN THREAT
WILL BE FROM DAMAGING THUNDERSTORM WINDS. SOME AREAS COULD SEE A
QUICK INCH OF RAIN IN LESS THAN AN HOUR.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
REGION ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY MID AFTERNOON.

SMZ

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:00 PM EDTSevere Thunderstorm WarningLWXWashington45 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.